Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
alfiemexico

Accutane And An Hiv Positive Test

Recommended Posts

I'm really, really scared guys.

Last months have been hard for me. I was a perfectly normal, healthy and happy guy, I had acne since I was 14 (I'm 20 now). So I asked my mom to take me to see a dermatologist who could treat my problem. She inmediatly put me on accutane, she didn't made any previous blood tests or anything, and she just gave me a few tips from dryness. So I started accutane on the last week of November 2014.

Right away the dryness appeared. By the second week, I was weak, dehydrated and with eczema all over my body. I went to the doctor, and she said that it was perfectly normal, that I could keep taking accutane. In february, the dryness was really bad, I had nose bleeds and I started feeling a lot of pain and itchiness in my anus, I couldn't even go to the bathroom. I was tired all the time, couldn't stop coughin and losing weight. Finally, a month ago my doctor said I should stop.

I think it was a little late for that. Once I stoped, I started losing my hair (and the hair that remained started to look a lot lighter than my natural hair colour), and my eyebrow hair and even eyelashes. Eczema still here. Cough still here. My energy is back.

My parents and I were worried, so we went to see another doctor (not a dermatologist, but an internist, I'm not sure if that's the correct word in English). He asked me to do some blood and urine tests... Everything was alright, except I was running low on hemoglobin. So he asked for a few tests more, one being for HIV.

I went to a laboratory were they made me the Elisa test for HIV... It turned out to be positive. HIV positive. I was compleatly destroyed. The girl who handed me the results told me that this was not the definite result, that I had to take the Western Blot test.

For 2 years (17 to 19 years old) I was in a commited relationship with a guy (I'm gay) and never had a problem. When we broke up and he moved out of town, I had casual unprotected sex with another guy.

So I called him to tell him what was happening, and to try to convince him to take the test and he said he will. This morning he called me to say he tested negative.

I haven't taken the Western Blot test yet... And I'm really confused. There really is no one else I had sex with besides this guy who tested negative. And yet I was positive, could it be possible that accutane influenced the results?

I don't want to blame my dermatologist. But after everything that happened, I did some research and it was clear that she was negligent doctor who didn't took the right measures before puting me on that drug and who didn't told me to stop even when I was in bad shape, only until it was pretty damn obvious that I was not ok.

I had anemia during my course of accutane too, but took supplements for it. And I may have a delicate system, since when I was a little baby I had to took very strong drugs and antibiotics like Azithromycin cause I was sick, and it left me with white spots on the skin.

What do you guys think?

Share this post


Link to post
Share on other sites

I'm really, really scared guys.

Last months have been hard for me. I was a perfectly normal, healthy and happy guy, I had acne since I was 14 (I'm 20 now). So I asked my mom to take me to see a dermatologist who could treat my problem. She inmediatly put me on accutane, she didn't made any previous blood tests or anything, and she just gave me a few tips from dryness. So I started accutane on the last week of November 2014.

Right away the dryness appeared. By the second week, I was weak, dehydrated and with eczema all over my body. I went to the doctor, and she said that it was perfectly normal, that I could keep taking accutane. In february, the dryness was really bad, I had nose bleeds and I started feeling a lot of pain and itchiness in my anus, I couldn't even go to the bathroom. I was tired all the time, couldn't stop coughin and losing weight. Finally, a month ago my doctor said I should stop.

I think it was a little late for that. Once I stoped, I started losing my hair (and the hair that remained started to look a lot lighter than my natural hair colour), and my eyebrow hair and even eyelashes. Eczema still here. Cough still here. My energy is back.

My parents and I were worried, so we went to see another doctor (not a dermatologist, but an internist, I'm not sure if that's the correct word in English). He asked me to do some blood and urine tests... Everything was alright, except I was running low on hemoglobin. So he asked for a few tests more, one being for HIV.

I went to a laboratory were they made me the Elisa test for HIV... It turned out to be positive. HIV positive. I was compleatly destroyed. The girl who handed me the results told me that this was not the definite result, that I had to take the Western Blot test.

For 2 years (17 to 19 years old) I was in a commited relationship with a guy (I'm gay) and never had a problem. When we broke up and he moved out of town, I had casual unprotected sex with another guy.

So I called him to tell him what was happening, and to try to convince him to take the test and he said he will. This morning he called me to say he tested negative.

I haven't taken the Western Blot test yet... And I'm really confused. There really is no one else I had sex with besides this guy who tested negative. And yet I was positive, could it be possible that accutane influenced the results?

I don't want to blame my dermatologist. But after everything that happened, I did some research and it was clear that she was negligent doctor who didn't took the right measures before puting me on that drug and who didn't told me to stop even when I was in bad shape, only until it was pretty damn obvious that I was not ok.

I had anemia during my course of accutane too, but took supplements for it. And I may have a delicate system, since when I was a little baby I had to took very strong drugs and antibiotics like Azithromycin cause I was sick, and it left me with white spots on the skin.

What do you guys think?

Hi - I don't think taking Accutane could effect the results of an HIV test. However, you really should take the Western Blot test. False positives are quite possible with the ELISA test for HIV, which is why the western blot is necessary (see here: http://www.nlm.nih.gov/medlineplus/ency/article/003538.htm), as other conditions can influence the results.

Additionally, a negative ELISA test does not necessarily rule out an infection. There is a window of time during which HIV antibodies must build up in your system to a level detectable by the test (but are still contagious) - and some people can take longer than others. Your friend may still be in that window period. Also, is it possible that your long term ex partner may have aquired HIV while or before you began seeing each other? It is important that you call him and ask to make sure.

Share this post


Link to post
Share on other sites

I Don't think it's going to give you a false positive but

Maybe a needle they used on you wasn't thrown away prior, and thus you contracted HIV. but there's always a hope it was a false positive I'm sure. Chances are you wouldn't have ever known you had HIV.

I'm gay also but I'm VERY careful who I have sex with, I only really do with people I'm in a relationship with.

Share this post


Link to post
Share on other sites

I am so sorry you are going through this. HIV is not the death sentence it once was so do your research, sign up for an online support group and try to connect with others struggling with a new diagnosis. I highly doubt that accutane could skewer the results of an HIV test. A more likelier scenario is that your partner is not telling the truth regarding his status. In any event, it does no good to focus on how you got it, but rather how you are going to treat it long term.

Good Luck and may God be with you during this difficult time

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×